Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 19, NWS Wilmington, NC

May 12, 2016Darlington County, Dillon County, Marlboro County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 12, 2016, 2:14 PM EDT for Darlington County, Dillon County, Marlboro County, South Carolina. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2016, 2:14 PM EDT (18:14 UTC)
Expired
May 12, 2016, 3:15 PM EDT
In force
61 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Darlington County, SC, Dillon County, SC, Marlboro County, SC

The radar

The Wilmington radar (KLTX), 124 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 2:40 PM EDTHAIL 1Bristow, SCQUARTER SIZED HAIL REPORTED ON HIGHWAY 38 BETWEEN BLENHEIM AND BROWNSVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2016-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2016-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
217 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1028 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

255 
WUUS52 KILM 121814
SVRILM
SCC031-033-069-121915-
/O.NEW.KILM.SV.W.0019.160512T1814Z-160512T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
214 PM EDT THU MAY 12 2016

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MARLBORO COUNTY IN NORTHEASTERN SOUTH CAROLINA...
  NORTHEASTERN DARLINGTON COUNTY IN NORTHEASTERN SOUTH CAROLINA...
  WESTERN DILLON COUNTY IN NORTHEASTERN SOUTH CAROLINA...

* UNTIL 315 PM EDT

* AT 213 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BROWNSVILLE...
  OR 11 MILES SOUTH OF BENNETTSVILLE...MOVING EAST AT 15 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.  

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MINTURN...DUNBAR...OAK GROVE...BINGHAM...BROWNSVILLE AND BLENHEIM. 

THIS INCLUDES INTERSTATE 95 IN SOUTH CAROLINA BETWEEN MILE MARKERS
178 AND 186.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3439 7982 3456 7974 3454 7942 3429 7950
TIME...MOT...LOC 1813Z 283DEG 12KT 3446 7967 

HAIL...1.00IN
WIND...60MPH
 
$$

RGZ
2 follow-up statements
785 
WWUS52 KILM 121837
SVSILM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
237 PM EDT THU MAY 12 2016

SCC031-033-069-121915-
/O.CON.KILM.SV.W.0019.000000T0000Z-160512T1915Z/
MARLBORO SC-DARLINGTON SC-DILLON SC-
237 PM EDT THU MAY 12 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR SOUTHEASTERN MARLBORO...NORTHEASTERN DARLINGTON AND SOUTHWESTERN
DILLON COUNTIES...

AT 237 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BROWNSVILLE...OR
14 MILES WEST OF DILLON...MOVING SOUTHEAST AT 10 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
OAK GROVE...BINGHAM...BROWNSVILLE AND BLENHEIM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3439 7982 3452 7973 3450 7943 3429 7950
TIME...MOT...LOC 1837Z 301DEG 11KT 3440 7962 

HAIL...1.00IN
WIND...60MPH
 
$$

RGZ
169 
WWUS52 KILM 121913
SVSILM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
313 PM EDT THU MAY 12 2016

SCC031-033-069-121922-
/O.EXP.KILM.SV.W.0019.000000T0000Z-160512T1915Z/
MARLBORO SC-DARLINGTON SC-DILLON SC-
313 PM EDT THU MAY 12 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARLBORO...
NORTHEASTERN DARLINGTON AND SOUTHWESTERN DILLON COUNTIES WILL EXPIRE
AT 315 PM EDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3439 7982 3452 7973 3450 7943 3429 7950
TIME...MOT...LOC 1908Z 283DEG 12KT 3440 7962 

$$

RGZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 1:46 PM EDT, 28 minutes earlier.

Area forecast discussion, May 12, 1:46 PM EDT, 28 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
146 PM EDT THU MAY 12 2016

.SYNOPSIS...
Scattered showers and thunderstorms can be expected ahead of a
cold front today through friday. Cooler and drier air will move
in over the weekend. Next week will feature a gradual warmup and
another round of rain chances...as a front stalls across the area.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 11 AM Thursday...As shortwave ridge moves farther off the
coast this afternoon the influence of mid level subsidence will
weaken. Decreased downward motion combined with an overall increase
in deep moisture in the region, PWATS will be around 1.50 inches
this afternoon, should lead to the development of afternoon
convection. Convection may develop initially along the sea breeze
but with continued diurnal heating afternoon CAPE values inland will
approach 2000 J/kg. This should allow for development of additional
storms farther inland. One limiting factor will be the presence of
dry air above 600 mb this afternoon. This sizable layer of dry air
could limit vertical development of storms this afternoon and should
help keep coverage confined to the chance range. Timing of
convection may be delayed a little bit given the lingering
subsidence but anticipate increasing storm coverage by early to mid
afternoon. SPC has maintained marginal risk for much of the forecast
area with the main threats being wind and hail. Highs will be in
the mid to upper 80s with temps around 90 farther inland.

Convection will decrease this evening with the loss of heating
but cloud cover will linger and even increase overnight as deeper
moisture streams over the region ahead of a cold front approaching
from the west. Shortwave approaching in deep southwest flow late
tonight will increase precip chances late in the period. Lows
will be in the mid to upper 60s.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 3 AM Thursday......friday will start out with ongoing
scattered showers and thunderstorms. due to the cold front having
crossed the appalachians...and is on the doorsteps of the ilm cwa.
the best shot for widespread convection will occur early friday
morning thru early aftn. here instability will be maximized.
soundings indicate a nearly unidirectional flow sfc and aloft but
not very strong. nevertheless...pops will be on the order of 40-60
percent...with the higher set of this range occurring fri morning.
max temps for fri will be limited by the cloudy skies and pcpn
occurrences. a decent mid-level s/w trof is progged to push the
current airmass affecting the ilm cwa and surrounding offices...to
well offshore during fri. models have become a bit faster with this
cold fronts eventual passage. lows fri night will struggle back down
thru the 70s and into the 60s. for saturday...post cfp...sfc dry
high pressure extending from the gulf coast states will affect the
area through this weekend. in addition...flow aloft will be from the
wnw-nw on fri...resulting in a potential for a downslope trajectory
sfc thru aloft...aiding max temps to their best.

For sat evening...models indicate a dry cold frontal passage
followed immediately with excellent caa for this time of the
year...under nw-n winds. various thickness schemes ie. 1000-850mb
illustrate this caa well. sat nights lows will see the ilm cwa drop
to the widespread 50s.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 3 AM Thursday...Though at the surface cold front will be
well offshore to start Sunday the elevated boundary layer
baroclinicity will linger behind, generally over the Carolinas.
Wind barbs not showing big angles to the isotherms however and the
cold advection may be pretty tempered. Even so, Sunday's highs in
the mid 70s a bit cooler than previous days but still quite close
to climo. Higher up in the mid levels zonal flow expected to keep
things pretty dry. Monday also looks quite seasonable though some
very minor rain chances appear warranted as mid level flow backs
slightly and a few weak vort centers may traverse the area. This
will also apply to Tuesday and Wednesday but a pronounced veer in
the boundary layer will lead to more warmth and humidity. This
will bring an atmosphere more supportive of showers and storms
though overall synoptic-scale forcing looks kind of weak.

&&

.AVIATION /18Z THURSDAY THROUGH MONDAY/...
As of 18Z...Predominant VFR but brief or temporary mvfr cigs and
vsbys in tstms. tstms movement toward the e-se. tstms may develop
on sea breeze front along the coastal interior aft 19z. shra/tstms
to diminish in coverage aft 3-5z. sfc winds mainly s-wsw 13 kt or
less with higher gusts near the coast. synoptic winds becoming sw
7 kt or less aft 01-03z...with isold shra/tstms. isold shra/tstms
12z-18z friday.

Extended outlook...VFR. Brief MVFR/IFR conditions possible through
Fri due to scattered SHRA/TSRA ahead of a cold front. vfr weekend.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 11 AM Thursday...Bermuda High will maintain southwest flow
today with winds 10 to 15 kt. Sea breeze will once again lead
to enhanced onshore flow along the coast. Speeds as high as 15 kt
can be expected with gusts around 20 kt. Seas will be in the 2 to
3 ft range.

SHORT TERM /Friday through Saturday night/...

As of 3 AM Thursday...at daybreak fri...the cold front will be in
the process of crossing the appalachians. look for this front to
progress eastward during fri...moving off the carolina coast and
offshore Friday evening or night. The sfc pg will increase ahead
of the front with sw winds increasing to a solid 15 kt with
possible gusts up to 20 kt. looking at the cfp occurring before
sunrise sat. high pressure over the gulf coast states will aid the
circulation across the aREA WATERS ON SAT WITH W TO NW WINDS AT 10
TO 15 KT. a secondary cfp will occur sat evening...followed by
excellent caa for this time of the year. this will combine with
the tightening of the sfc pg...to produce scec and/or sca
conditions late sat night into sun.

LONG TERM /SUNDAY THROUGH MONDAY/...

As of 3 AM Thursday...Post-frontal flow regime on Sunday though
guidance showing some form of bubble high briefly forming off the
SC and GA coast that may cast some uncertainty into the wind
direction. Otherwise expect a generally northwest flow. Wind and
waves both expected to remain solidly below any thresholds though
Sunday morning may have a little gustiness that a few early
morning mariners may want to watch out for. Sunday night into
Monday should feature some nice boating weather as the high moves
over the area bringing light winds that will gradually turn
ashore.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

NEAR TERM...III
SHORT TERM...DCH/III
LONG TERM...mbb
AVIATION...MJC
Hazardous weather outlook, May 12, 4:44 AM EDT, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
444 AM EDT THU MAY 12 2016

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-130845-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-
INLAND BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN-
444 AM EDT THU MAY 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ106-108-110-SCZ054-130845-
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY-
444 AM EDT THU MAY 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-SCZ056-130845-
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-COASTAL GEORGETOWN-
444 AM EDT THU MAY 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS
AND NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

11

In the hours before

Special weather statement, May 12, 1:35 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
135 PM EDT THU MAY 12 2016

SCZ017-023-121815-
MARLBORO-DARLINGTON-
135 PM EDT THU MAY 12 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN MARLBORO AND
NORTHEASTERN DARLINGTON COUNTIES...

AT 135 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS 7 MILES NORTH OF
MONT CLARE...OR 10 MILES SOUTHWEST OF BENNETTSVILLE...MOVING EAST AT
20 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM. YOU CAN ALSO EXPECT FREQUENT LIGHTNING AND TORRENTIAL RAIN
PRODUCING SOME PONDING OF WATER ON THE ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
DOVESVILLE...DUNBAR...MONT CLARE...BROWNSVILLE...SOCIETY HILL AND
BLENHEIM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

LAT...LON 3449 8005 3449 8002 3450 7999 3449 7996
      3450 7992 3449 7990 3449 7988 3452 7986
      3453 7984 3453 7983 3459 7981 3455 7949
      3431 7963 3446 8011
TIME...MOT...LOC 1735Z 279DEG 17KT 3450 7979

RGZ

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 1:35 PM EDTSpecial Weather StatementILMDarlington40 min
May 12, 2:28 PM EDTSpecial Weather StatementILMDarlington62 min
May 12, 3:22 PM EDTSevere Thunderstorm WarningILMFlorence53 min
May 12, 3:49 PM EDTSpecial Weather StatementILMMarion56 min
May 12, 5:07 PM EDTSpecial Weather StatementILMHorry53 min
May 12, 5:53 PM EDTSpecial Weather StatementILMHorry37 min
May 12, 6:28 PM EDTSpecial Weather StatementILMGeorgetown62 min
May 12, 7:34 PM EDTAreal Flood AdvisoryILMGeorgetown, Williamsburg56 min
May 12, 7:48 PM EDTSpecial Weather StatementILMWilliamsburg57 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.